Alert archive / South Dakota / Wind Advisories in 2025

Wind Advisory 5, NWS Sioux Falls, SD

February 24, 202514 counties in South Dakota

NWS Sioux Falls, SD issued this wind advisory at Feb 24, 2025, 1:31 PM CST for 14 counties in South Dakota. It took effect at Feb 24, 2025, 2:00 PM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2025, 1:31 PM CST (19:31 UTC)
In effect from
Feb 24, 2025, 2:00 PM CST
Expired
Feb 24, 2025, 7:00 PM CST
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1717 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS73 KFSD 241931
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
131 PM CST Mon Feb 24 2025

SDZ038-039-050-052>054-057>061-063>065-250100-
/O.NEW.KFSD.WI.Y.0005.250224T2000Z-250225T0100Z/
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Including the cities of Tripp, Woonsocket, Huron, Emery, Alpena,
Freeman, Arlington, Salem, Marty, Stickney, Armour, Kimball,
Wessington Springs, Lake Preston, Chamberlain, Gregory, De Smet,
Howard, Montrose, Delmont, Clayton, Canistota, Bridgewater, Lake
Andes, Wagner, White Lake, Alexandria, Parkston, Corsica,
Mitchell, Plankinton, Menno, Platte, and Burke
131 PM CST Mon Feb 24 2025

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, south central, and 
  southeast South Dakota.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Dux

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 24, 11:25 AM CST, 2 hours 6 minutes earlier. Its key messages:

  • Above average temperatures continue for the foreseeable future with highs into the 40s, 50s, and 60s expected.
  • Refreezing of melted snow may result in slick spots as temperatures cool back near to below freezing overnight.
  • A couple chances (20-40%) for light rain is expected today and Tuesday evening and night.
  • The above average temperatures and breezy winds will result in areas of elevated fire danger along and west of the James River today and Tuesday. Another chance for elevated fire danger is possible on Friday.
Area forecast discussion, Feb 24, 11:25 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1125 AM CST Mon Feb 24 2025

.KEY MESSAGES...

- Above average temperatures continue for the foreseeable future
  with highs into the 40s, 50s, and 60s expected.

- Refreezing of melted snow may result in slick spots as
  temperatures cool back near to below freezing overnight.

- A couple chances (20-40%) for light rain is expected today and
  Tuesday evening and night.

- The above average temperatures and breezy winds will result in
  areas of elevated fire danger along and west of the James River
  today and Tuesday. Another chance for elevated fire danger is
  possible on Friday.

&&

.DISCUSSION...
Issued at 323 AM CST Mon Feb 24 2025

Quiet conditions begin the day today with high level cirrus pushing
eastwards. A brief clearing in clouds is expected before cloud cover
increases aloft again ahead of an incoming shortwave trough. West
winds will persist for this morning before turning northwesterly and
strengthening as the shortwave trough encroaches on the forecast
area. 850 mb temperatures will warm to about +3 to +7 degrees C
aloft. Mixing these temperatures to the surface will result in very
warm high temperatures with highs spanning well into the 50s along
and east of I-29. West of the interstate, high temperatures will
warm into the low to mid 60s. This will be dependent on cloud cover
though with the approaching shortwave. Think that temperatures may
slowly warm through most of the day but then quickly warm during the
afternoon hours as morning cloud cover begins to push eastwards.
Wind profiles will become uni-directional in the afternoon hours as
mixing increases, leading to breezy winds across the area. Locations
along and west of the James River will see the strongest winds where
gusts up to about 40 mph is expected. Isolated high gusts are
possible but this will depend on how deep the boundary layer can mix
up to. The warm temperatures and gusty winds will lead to elevated
fire danger for locations along and west of the James River. More
details can be found in the fire weather discussion below.

The other aspect to today is light rain showers are expected with
the lift from the incoming shortwave trough. There looks to be two
chances for rain today with one coming in the morning to early
afternoon hours and the other coming in the late afternoon and
evening hours. The first chance will be driven mainly from the
differential positive vorticity advection (DPVA) ahead of the wave.
The low levels will be quite dry with this initial round of rain
leading to sprinkles to very light rain being expected. The second
round will come as the base of the shortwave trough passes through
the area. With the forecast area directly beneath the base of the
wave, lapse rates will steepen and look to generate weak instability
on the order of 50-200 J/kg of CAPE. This will result in a few
thundershowers being possible with the second round of rain that
comes through. Any chance for rain will come to an end by the late
evening hours. Rainfall totals will be light at below a tenth of an
inch but isolated higher amounts are possible, especially where the
thundershowers pass over. Low temperatures are expected to fall to
mid to upper 20s overnight. Weak surface ridging will slide through
the region tonight though so some patchy fog could be possible,
especially where winds are calmest or go light and variable. Any
snow that melted throughout the day will refreeze overnight and may
result in slick spots on roadways.

Tuesday will be a similar day as 850 mb temperatures further warm to
+3 to +9 degrees C aloft. This will result in similar, although
slightly warmer high temperatures with highs from the 50s to mid to
upper 60s expected. The warmest temperatures are expected across
central and south central South Dakota. Breezy southerly winds are
expected throughout the day which will again lead to elevated fire
danger across part of the area. This information can be found in the
fire weather discussion below. Another shortwave trough passing
through the upper level flow will result in another chance for light
rain showers. However, moisture will be sparse with this wave.
Cooling and wet bulbing will be the main mechanisms responsible for
developing virga or light rain showers as the wave passes through.
Light rain chances look most likely Tuesday evening although can't
rule out the late afternoon hours as well. Ensembles are a bit
spread out in terms of measurable rain chances as they shows a broad
0-80% chance. This is mainly driven by the GFS ensemble which has
the lowest chances for measurable rain. The main consensus is that
the highest chances for light rain will reside across southwest
Minnesota. Any rain that does reach the surface will again be light
with amounts below a tenth of an inch expected. Low temperatures
will be a bit warmer with lows falling down to the low to mid 30s
overnight.

The rest of the work week looks to be dry with a continuation of
above average temperatures as the Northern Plains remains downstream
of an upper level ridge. Wednesday will be the "coolest" day,
relatively speaking, as high temperatures only warm to the 40s and
low 50s. Highs will rebound back to the mid 40s and 50s on Thursday
and warm even further on Friday into the 50s to possibly low 60s.
Another ridge riding shortwave trough will deliver a shot of cold
air advection (CAA) on Friday and breezy winds. This could result in
another round of elevated fire danger across the area. This is
supported by the Hot Dry Wind Index (HDWI) as it shows about an 80%
chance for exceeding the 90th percentile of its climatology.

Upper level ridging looks to persist through the weekend, continuing
the trend of above average temperatures going. Medium range guidance
does show the potential for a cut off low to drift into the Plains,
but exactly where is uncertain as of now. This uncertainty is
reflected in cluster analysis, but the most favored cluster shows
the cut off low evolving into an open wave and ejecting to the
Central Plains. Too early to assign any PoPs to this potential but
something to watch for the next potential chance for precipitation
across the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1121 AM CST Mon Feb 24 2025

Mid-lvl clouds along with a few sprinkles to light showers move
through early this afternoon.

By 3pm, additional showers and perhaps a few thunderstorms may
develop and track across eastern SODAK and western Minnesota.
This isolated activity could pull down some 40 to 50 mph winds
as it moves through, mostly along and north of I-90. Elsewhere
synoptic winds behind a passing front may push the 40 mph mark
briefly, as observations in NW SODAK indicate.

VFR conditions and weakening winds expected overnight. A non-
zero risk for fog along the Buffalo Ridge into Tuesday morning,
but confidence too low to indicate in 18Z TAFS.

&&

.FIRE WEATHER...
Issued at 323 AM CST Mon Feb 24 2025

Today will be another warm and breezy day across the area. High
temperatures are expected to warm to the mid 50s to mid 60s, warmest
west of I-29. Winds will begin today out of the west but turn
northwesterly by the afternoon hours and strengthen. Broad gusts up
to 20-40 mph is expected with the strongest gusts occurring along
and west of the James River. Isolated higher gusts are possible in
this same area. Dew points will remain in the 30s for most of the
area but will be falling to the upper 20s during the second half of
the afternoon hours. This will result in lower relative humidity
(RH) values down to about 30% along and west of the James River.
This will result in very high fire danger along and west of the
James River this afternoon. However, a few reasons could damper the
fire threat a little bit. Cloud cover will be hanging around for
most of the day but will be on the move out for the afternoon hours.
A few chances for light rain are also expected today which could
damper the fire threat where rain does fall.

Tuesday will be a somewhat similar day with warmer high temperatures
up to the 50s to mid 60s. The warmest temperatures will occur across
central and south central South Dakota. Dew points will remain in
the 30s but could dip into the upper 20s depending on the strength
of mixing. Winds will turn southerly and be lighter with gusts only
up to about 20-30 mph. RH values will be somewhat similar to Monday
with values down to around 30% occurring along and west of the James
River. This will result in high to very high fire danger for this
same area.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Dux
FIRE WEATHER...Meyers
Hazardous weather outlook, Feb 24, 3:33 AM CST, 9 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
333 AM CST Mon Feb 24 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-250945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
333 AM CST Mon Feb 24 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Warm temperatures, breezy winds, and lower humidity will result in
elevated fire danger along and west of the James River.

Light rain showers are expected today with a few rumbles of thunder
possible.

Melted snow will refreeze overnight, resulting in the potential for
slick spots on untreated roads and sidewalks.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.